Some cancer survivors complete treatment and go on with their lives problem-free, but many are challenged for years by after effects.
With cancer survivors living longer, after effects are the subject of ongoing research, but much less is known about them than about side effects during treatment.
You may be frustrated when things pop up after you think you’re done. You may also say to yourself, "Hey, I'm lucky to be alive, why should I complain?"
But it's OK to be thrown off balance by these things that lead to a series of setbacks and rebounds just when you thought you were done.
After effects — also called late effects — can range from moderate to severe, depending on the type of chemotherapy used, the specific treatment, the kind of surgery, or, in the case of radiation, the part of the body treated.
Put in perspective, moderate after effects are no big deal, but they can add up so that you feel something is always being done to you.
Over a period of five years after chemotherapy for leukemia, I have had four teeth pulled, due to an after effect of chemotherapy and radiation, tooth decay. I have had squamous cell carcinomas removed from under my eye, on my neck and on my wrist, and one is about to come off from my lip, also after effects of chemotherapy (and also too much sun).
Sometimes it takes a while to get to the bottom of these things. The spot on my lip stings. My cancer doctor treated it first with an antiviral pill, but it didn’t go away.
"That's not cancer, it's herpes," my dentist said.
I had a biopsy, and it did, indeed, turn out to be cancer.
I made an appointment to have it removed by the Mohs procedure, in which a surgeon takes off a layer and studies it under a microscope to see if the margins are clear; if they are not, the surgeon can go back multiple times until it is all gone.
I went doctor-hopping one day, seeing the surgeon for a consult in one medical building in Boston and the doctor who is in charge of my tongue in another.
The second doctor, in the department of head and neck oncology, had previously removed a scoop of my tongue that contained pre-cancerous changes. My dentist noticed more discoloration that the doctor said was probably thrush from the antibiotics I took for pneumonia in May. She prescribed a distasteful anti-fungal mouthwash and lozenge four times a day.
"That's not fungus, and it's not cancer," said the dentist, whose opinion is that it can just be scraped off.
We are giving the anti-fungal a chance, but I may end up having a biopsy on my tongue.
Your head can spin from this back-and-forth.
It isn't clear why some people might experience late effects while others don't.
The Mayo Clinic offers this advice: "Try not to feel hopeless. Take steps to make yourself strong and healthy, such as exercising and eating a healthy diet with lots of fruits and vegetables. This can help you deal better with late effects, should they develop."
© 2016 Newsmax. All rights reserved.